Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 14, 2023, 9:12 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2023, 9:12 PM CDT (02:12 UTC)
- Expired
- Apr 14, 2023, 11:34 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
596
WGUS53 KTOP 150212
FFWTOP
KSC029-143-150600-
/O.NEW.KTOP.FF.W.0002.230415T0212Z-230415T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
912 PM CDT Fri Apr 14 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southeastern Cloud County in north central Kansas...
Northwestern Ottawa County in north central Kansas...
* Until 100 AM CDT.
* At 911 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Delphos, Aurora and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3937 9772 3955 9742 3946 9741 3931 9756
3915 9775 3914 9793 3915 9793 3916 9793
3917 9793 3922 9793
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
117
WGUS73 KTOP 150309
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1009 PM CDT Fri Apr 14 2023
KSC029-143-150600-
/O.CON.KTOP.FF.W.0002.000000T0000Z-230415T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cloud KS-Ottawa KS-
1009 PM CDT Fri Apr 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR
SOUTHEASTERN CLOUD AND NORTH CENTRAL OTTAWA COUNTIES...
At 1007 PM CDT, Doppler radar estimated between 2 and 4 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Delphos and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3931 9779 3937 9772 3955 9742 3946 9741
3931 9756 3926 9762 3924 9772
FLASH FLOOD...RADAR INDICATED
$$068
WGUS73 KTOP 150434
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1134 PM CDT Fri Apr 14 2023
KSC029-143-150444-
/O.CAN.KTOP.FF.W.0002.000000T0000Z-230415T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cloud KS-Ottawa KS-
1134 PM CDT Fri Apr 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CLOUD AND NORTH
CENTRAL OTTAWA COUNTIES...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3931 9779 3937 9772 3955 9742 3946 9741
3931 9756 3926 9762 3924 9772
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 6:32 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 14, 6:32 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 632 PM CDT Fri Apr 14 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 235 PM CDT Fri Apr 14 2023 Key Messages: - Severe storms possible this evening & tonight - Extreme fire danger Sunday Detailed Discussion: Severe weather continues to look possible across especially northern Kansas this evening. Surface moisture return has been about as expected, with dewpoints generally reaching the low 50s throughout the eastern half of the state. Temperatures continue to warm in the 850-700 hPa layer as the EML advects east (evident on ACARS soundings and low-level water vapor imagery), while boundary layer destabilization also occurs, indicated by the isolated cu development in the open warm sector. Pretty striking gravity waves have emanated out of western KS and into northern OK, possibly assisting quicker and slightly deeper cu development across northwest OK early this afternoon. A little elevated convection has developed along a weak pre-frontal trough/wind shift in northeast KS this morning, but is not expected to amount to much more than perhaps a few sprinkles. Given increasing inhibition across the region, it is likely some increased forcing from the dryline and/or approaching cold front will be necessary for deep convective initiation to occur. The dryline, currently just east of a line from Pratt to Russell, continues to tighten and mix just slightly eastward, but isn't expected to make much progress eastward. Any isolated storms that form along this boundary would mainly develop west and southwest of the forecast area, but could progress into central KS by 6 or 7 this evening. Deep layer shear of 25-30 kts that's cross boundary could allow initial storm mode to be isolated supercells, with both significant hail and wind as primary threats. High storm bases and lots of DCAPE should lead to strong downdrafts and preclude any tornado risk. The cold front/inverted trough axis, currently stretching from Ulysses to the north side of the Omaha metro, will make initially slow progress as surface low pressure in central KS transitions northeast. This boundary could also serve as a focus for convective initiation, especially later this evening as the upper trough provides additional lift. Storm motion will be more along- boundary with this feature, encouraging more upscale growth and linear segments. Hail could be an initial threat, but the primary hazard with these outflow-driven segments will be damaging straight line winds. As the dryline starts to retreat this evening, the cold front will become the primary focus for additional storm initiation, and northern to northeast KS the most likely area for a continued severe risk. Storms will likely separate from the cold front as outflow drives them east and southeast, indicated pretty consistently by storm modes among HREF members. This should decrease severe threat with time as storms gust out and new updrafts struggle to develop in a worked-over environment. Therefore, most likely window for a severe weather threat is 7-10 PM. Widely scattered showers and embedded thunderstorms may linger behind the initial push of stronger storms tonight, but coverage will limit widespread rain amounts to less than a half inch in most locations. Frontal passage will finally occur in the morning hours Saturday, but some wrap around showers and perhaps even a flake or two of non- accumulating snow will linger into Saturday night. Fire danger Sunday will depend a bit on how much wetting rain occurs on Friday and Saturday, but atmospheric conditions look very supportive of extreme fire danger throughout the area. RH is progged to drop into the teens to near 20 percent, and northwest winds will gust to 40+ mph in the afternoon. Sunday should also be monitored for a possible wind advisory given recent trends with the depth and location of the low over the Northern Plains/Great Lakes region. Winds should lessen on Monday, hopefully limiting the window for wildfire danger to just the Sunday afternoon and early evening period. After a chilly and dreary Saturday, temperatures will warm into next week, returning to above-normal values by Tuesday. Shower and thunderstorm chances return Tuesday as well, and linger on-and-off through the remainder of the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Apr 14 2023 A messy TAF period is expected with a couple of rounds of rain and storms. Storms south of KTOP/KFOE could impact terminals within the next hour or two. Another round of storms moves through later this evening and may linger behind a cold front through the early morning hours of Saturday. Additional showers and storms are expected during the late morning into the afternoon before shifting east of the area near the end of the TAF period. Winds switch to the north- northwest behind the front and become gusty through the day Saturday. MVFR or possibly IFR cigs also build in behind the front. && .FIRE WEATHER... Issued at 235 PM CDT Fri Apr 14 2023 Very high fire danger continues this afternoon, although relative humidity should start increasing by early evening as moisture surges northward into the area. Attention then turns to Sunday, when minimum afternoon RH in the 15 to 20 percent range is expected, along with gusty northwest winds reaching sustained speeds of 25 to 30 mph and gusts reach 40+ mph. Recent rainfall will at least prevent any ongoing fires from lingering into Sunday, but fuels will dry out quickly, and should still burn efficiently. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Laflin AVIATION...Flanagan FIRE WEATHER...Laflin
Hazardous weather outlook, Apr 14, 2:36 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 236 PM CDT Fri Apr 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-151945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few severe storms are possible late this afternoon and evening, mainly across north central and northeast Kansas. Hail up to the size of half dollars and wind gusts to 70 mph will be possible in any severe storms that develop today. Very high fire danger continues through this evening, with breezy south winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high to extreme fire weather will be possible on Sunday due to gusty northwest winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 14, 7:11 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
711 PM CDT Fri Apr 14 2023
KSZ055-150045-
Osage-
711 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northern Osage
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Lyndon, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3855 9569 3864 9587 3886 9573 3887 9573
3887 9550 3877 9550
TIME...MOT...LOC 0011Z 215DEG 33KT 3865 9574
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Apr 14, 7:16 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
716 PM CDT Fri Apr 14 2023
KSZ034-150045-
Ottawa-
716 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of northern Ottawa
County through 745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a few strong thunderstorms
in Lincoln and Ottawa Counties, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos, Wells and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3930 9793 3931 9792 3931 9738 3915 9737
3905 9793
TIME...MOT...LOC 0015Z 215DEG 33KT 3908 9804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Apr 14, 7:20 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
720 PM CDT Fri Apr 14 2023
KSZ054-150045-
Lyon-
720 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southeastern Lyon
County through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Madison, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Olpe and Neosho Rapids.
This includes Interstate 35 between mile markers 130 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3817 9630 3846 9618 3843 9595 3817 9606
TIME...MOT...LOC 0020Z 215DEG 33KT 3819 9619
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Apr 14, 7:31 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
731 PM CDT Fri Apr 14 2023
KSZ020-150100-
Cloud-
731 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of eastern Cloud County
through 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Miltonvale, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Miltonvale and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3965 9761 3965 9737 3964 9737 3931 9745
3931 9764
TIME...MOT...LOC 0030Z 189DEG 31KT 3935 9757
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Apr 14, 7:55 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
755 PM CDT Fri Apr 14 2023
KSZ055-150130-
Osage-
755 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northeastern Osage
County through 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lyndon, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs and blow around
unsecured objects.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Scranton and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3856 9566 3866 9585 3887 9577 3887 9550
3871 9550
TIME...MOT...LOC 0054Z 215DEG 35KT 3868 9570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 14, 8:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
831 PM CDT Fri Apr 14 2023
KSZ008-009-020-021-034-150200-
Republic-Clay-Cloud-Washington-Ottawa-
831 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of Ottawa, southeastern
Republic, northwestern Clay, Washington and Cloud Counties through
900 PM CDT...
At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmer to 3 miles east of Ada. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs and blow around
unsecured objects.
Locations impacted include...
Concordia, Minneapolis, Washington, Clyde, Hanover, Clifton,
Miltonvale, Glasco, Linn, Delphos, Greenleaf, Tescott, Morganville,
Barnes, Morrowville, Palmer, Haddam, Agenda, Aurora and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized ponding of water. Do not drive your vehicle through
flooded roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3940 9793 4000 9714 4000 9681 3974 9681
3896 9778 3896 9793
TIME...MOT...LOC 0130Z 221DEG 29KT 3964 9718 3916 9782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:03 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Apr 14, 7:11 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| Apr 14, 7:16 PM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Apr 14, 7:20 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Apr 14, 7:24 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 36 min |
| Apr 14, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 33 min |
| Apr 14, 7:31 PM CDT | Special Weather Statement | TOP | Cloud | 29 min |
| Apr 14, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 36 min |
| Apr 14, 7:55 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Apr 14, 8:31 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Washington | 29 min |
| Apr 14, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 50 min |
| Apr 14, 9:46 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Marshall, Riley | 44 min |
| Apr 14, 10:21 PM CDT | Special Weather Statement | TOP | Brown, Geary, Morris, Nemaha, Pottawatomie | 39 min |
| Apr 14, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 34 min |
| Apr 14, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 30 min |
| Apr 14, 11:09 PM CDT | Special Weather Statement | TOP | Morris | 51 min |
| Apr 14, 11:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
| Apr 14, 11:19 PM CDT | Special Weather Statement | TOP | Pottawatomie | 41 min |
| Apr 14, 11:23 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Apr 14, 11:51 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Shawnee | 54 min |
| Apr 15, 12:32 AM CDT | Special Weather Statement | TOP | Douglas | 13 min |
| Apr 15, 12:43 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 47 min |
| Apr 15, 3:01 AM CDT | Special Weather Statement | TOP | Osage | 44 min |
| Apr 15, 1:01 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Apr 15, 1:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 22 min |
| Apr 15, 1:38 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Apr 15, 2:01 PM CDT | Special Weather Statement | TOP | Franklin | 29 min |
| Apr 15, 2:10 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 20 min |
| Apr 15, 2:17 PM CDT | Red Flag Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 5 more | 30 hr |
| Apr 15, 2:19 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 26 min |
| Apr 15, 2:32 PM CDT | Special Weather Statement | TOP | Franklin | 28 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.